Alert archive / Utah / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Salt Lake City, UT

October 7, 20175 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 7, 2017, 3:02 PM MDT for 5 counties in Utah. It took effect at Oct 8, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2017, 3:02 PM MDT (21:02 UTC)
In effect from
Oct 8, 2017, 12:00 PM MDT
Expired
Oct 8, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4474 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS85 KSLC 072102
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
302 PM MDT Sat Oct 7 2017

UTZ498-081200-
/O.NEW.KSLC.FW.W.0017.171008T1800Z-171009T0200Z/
Grand Staircase-
302 PM MDT Sat Oct 7 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest winds 15-25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Min RH of 10-14%

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
905 
WWUS85 KSLC 080847
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
247 AM MDT Sun Oct 8 2017

UTZ498-081700-
/O.CON.KSLC.FW.W.0017.171008T1800Z-171009T0200Z/
Grand Staircase-
247 AM MDT Sun Oct 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest winds 15-25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Min RH of 10-14%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
233 
WWUS85 KSLC 082038
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
238 PM MDT Sun Oct 8 2017

UTZ498-090200-
/O.CON.KSLC.FW.W.0017.000000T0000Z-171009T0200Z/
Grand Staircase-
238 PM MDT Sun Oct 8 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest winds 15-25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Min RH of 10-14%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 7, 10:29 AM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Oct 7, 10:29 AM MDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1029 AM MDT Sat Oct 7 2017

.SYNOPSIS...Warm and dry conditions across the region today will
give way to a strong cold front on Sunday. A cool northerly flow
will continue into Monday, followed by high pressure aloft and a
warming trend on Tuesday.

&&

.DISCUSSION...A mild westerly flow aloft prevails across the
Great Basin this morning, downstream from a digging upper trough
along the British Columbia coastline. With 700mb temperatures
running in the 4-6C range in the north, and 8-10C range in the
south, max temps today should run roughly 4-6F above climo area-
wide. The upstream trough is forecast to amplify as it digs inland
through the weekend. The associated surface front is expected to
reach far northwest Utah this evening, then progress southeastward
overnight through the day Sunday. Going forecast handles this
well, and only made minor tweaks to winds through tonight.

Previous discussion follows...

&&

.PREV DISCUSSION...

.SHORT TERM (Until 00z Wednesday)...The cold core upper trough
currently over BritCol will turn south into the Pacific
Northwest/northern Rockies tonight. From there this feature will
continue south into the Great Basin where it will strengthen a bit
over Utah Sunday.

The associated surface cold front will reach far northern Utah
late Saturday night. From there the front will strengthen as it
moves across northern Utah in response to increasing low-level
cold advection. The front will remain strong as it sweeps across
the remainder of the state by early Sunday evening.

Two areas of concern for strong winds exist for Sunday night
through Monday morning. High confidence exists for post-frontal
gap winds across Washington county in extreme southwest Utah. A
fairly tight north-northeast surface gradient supported by solid
low-level cold advection will generate strong north-to-south gap
winds Sunday night through Monday morning. highlights will likely
be issue closer to the event. A second area of concern will be for
canyon winds across the northern Wasatch Front Sunday night/early
Monday. An increasingly deep east-northeast aloft along with a
surface high to the north through northeast of Utah will create
marginally favorable conditions for enhanced canyon winds late
Sunday night through Monday morning. At this time it appears that
wind speeds will border on low end advisory level criteria. At
this point not anticipating any highlights to address this
situation.

Precipitation will generally remain on the light side and confined
mainly to the northern zones behind the front Sunday through early
Sunday evening. The air mass ahead of the front looks to be quite
dry based on the latest GOES TPW imagery. The moisture associated
with the trough will be sufficient to generate mostly light precip
in the area of strongest dynamic and thermally driven lift across
the northern third of Utah into early Sunday evening. Rapid top
down warming behind the passing trough will bring a fast end to
precip late Sunday night/early Monday.

Temperatures ahead of the front should remain above early October
norms statewide today. The early arrival of the front Sunday means
temps up north will run 10 to 20 degrees cooler Sunday. Southern
Utah will see a bit less of a temperature drop due to the late
afternoon arrival of the front. Temperatures will remain on the
cool side Monday under the cool low-level northeast flow aloft.

High pressure aloft will build back into the Great Basin from the
west Tuesday. Sunny and dry conditions are expected with temps
rebounding across the entire region heading into midweek.

.LONG TERM (After 00Z Wednesday)...An upper level through will sweep
through the northern intermountain region Wednesday and Wendesday
night as a deep upper level trough is carved out along the West
Coast. A cold front associated with the trough sweeping through the
intermountain region will drop into northern Utah by late Wednesday
afternoon, then progress to central Utah Wednesday night.  This
front has limited lift and minimal moisture, so anticipate a
generally dry frontal passage.

The front will lift northward on Thursday as the flow aloft backs
ahead of the much stronger trough along the West Coast.

As the stronger and much colder system approaches the Great Basin on
Friday, the flow aloft will increases dramatically, setting up the
potential for a very windy day across much of the region. Both the
GFS and the ECMWF indicate enough moisture and lift with the system
to provide a potential for precipitation Friday night and Saturday,
with much cooler temperatures expected. Snow levels over
northern could fall to as low as 7,000 feet with the system.

&&

.AVIATION...VFR conditions will prevail at KSLC through the TAF
period. Southerly winds are expected to switch to the northwest
between 20-22Z, with a 40 percent chance winds remain southerly
through the evening hours. A surface front late tonight will
switch the winds to the northwest between 10-12Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Conger/Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 7, 4:17 AM MDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
417 AM MDT Sat Oct 7 2017

UTZ001>016-019>021-517-518-WYZ021-081200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
417 AM MDT Sat Oct 7 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Sunny and warm conditions will exist across the entire outlook
area today. A cold front advancing from the north will reach
extreme northern Utah late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The strong cold front will sweep south across the outlook area
Sunday. Strong and gusty northwest winds behind the front will
usher in significantly colder temperatures. Readings will drop
10 to 20 degrees from Saturday's highs across the northern outlook
area. Southern Utah will come in only a little cooler due to the
late afternoon arrival of the front.

Showery precipitation will exist behind the cold front across the
northern third of Utah and southwest Wyoming. Due to limited
available moisture most of the precipitation will be on the light
side Sunday through early Sunday evening. Snow levels will drop
quickly behind the front, leading to snow or a rain and snow mix
down to the higher valley floors by afternoon. Light accumulating
snows are possible in the northern mountains and across southwest
Wyoming. Southern and central Utah will remain dry on both side
of the front.

The other weather concern will be strong gap winds across
Washington county. These winds will peak behind the cold front
Sunday night through early Monday morning. Gusts approaching 50
mph in the north to south canyons are possible. A second area of
concern will be enhanced canyon winds along the northern Wasatch
Front. This event does not look to be strong at this time.

High pressure aloft will return Tuesday. Dry conditions with a
warming trend is on tap for Tuesday. Temperatures will remain mild
Wednesday, with increasing south winds ahead of the next upper
level trough. Modestly cooler temperatures are expected during
the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.